What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 23, 10:05 AM EST, 1 hour 51 minutes earlier.
Area forecast discussion, Apr 23, 10:05 AM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1105 AM EDT Thu Apr 23 2020
.UPDATE...
Updated to add the TOR watch for the far southern CWA.
Intensifying line of thunderstorms will continue eastward for the
next hour or so.
Potential for additional strong/severe thunderstorms still exists
for later this afternoon/evening.
&&
.PREV DISCUSSION... /Issued 1034 AM EDT Thu Apr 23 2020/
SHORT TERM /Today through Friday/...
Difficult forecast for today. Large shield of stratiform rain
with a few thunderstorms continues to push off to the SE. Pretty
big dilemma with the forecast today with two main questions:
Will the CWA recover enough for late afternoon/evening
thunderstorms? If so, what is the potential for severe weather?
Warm front pretty well depicted across the panhandle of Florida.
Dewpoints along the coast are in the 60s, with lower 70s just
offshore. Back across MS/LA, dewpoints have begun to surge into
the 70s. Do think the warm front/warm sector will surge northward
today, but not confident on exactly how far north the boundary
will make it. BL winds have backed off a bit across northern GA in
the 12z models...inferring that the boundary may not make it much north
of I-20. This makes sense as the airmass north of I-20 has been
fairly well stabilized with the morning convection and the wedge
intensified.
What is not being handled well in the short term models is the
convection currently developing across the northern Gulf, surging
NE. If this activity continues to surge NE and the atmosphere
across portions of central and southern GA recovers, late
afternoon/evening thunderstorms will be likely - with the
potential for severe weather. However, coverage of strong/severe
storms will be less than earlier expected.The main hazards would
be damaging wind gusts and a few tornadoes.
If the activity across the northern Gulf ends up hugging the
coast, the CWA would likely be cut off from any widespread
thunderstorm/severe weather threat.
NListemaa
PREV DISCUSSION... /Issued 747 AM EDT Thu Apr 23 2020/
PREV DISCUSSION... /Issued 434 AM EDT Thu Apr 23 2020/
SHORT TERM /Today through Friday/...
Current radar loop shows rain over our area now with the developing
frontal system sweeping across MS/LA. There are still some
differences in model solutions with intensity and location but they
all show this system sweeping through North and Central GA today.
For the most part we should continue to see rain across the area
through daybreak with the main frontal boundary approaching NW GA by
12z. This system looks like it is weakening a bit especially along
its northern half and should continue to do so as it nears the state.
The models do show some strengthening of this system during daytime
heating while this system is directly over central GA. A brief lull
in convection is likely during the late morning/early afternoon
before firing during the mid-late part of the afternoon. The warm
front is currently over southern AL and is moving slowly northward.
This front should stall across Central portions of GA this
afternoon. Conditions will become favorable for discrete convection
that may eventually morph into another strong line/QLCS during the
afternoon and evening hours. The afternoon convection will also have
60+ dewpoints to work with, which will contribute to CAPE values
1500-2000 J/kg range. This will also be determined by just how far
north the warm front moves today. The mid and upper levels will also
be favorable with a 60-80kt 850 jet, strong shortwave energy and
broad/strong upper divergence. Forecast hodographs still show good
potential for tornadoes along with damaging wind gusts.
With all this being said SPCs enhanced risk area still looks good
and it appears the best chances for severe storms will be after 2pm
across mainly central and portions of N GA. This frontal system is
expected to weaken a bit after sunset as it moves south of the area
by 2am Fri. A drier airmass moves in behind this system and Friday
looks to be dry with high temps in the 70s and 80s.
01
LONG TERM /Friday Night through Wednesday/...
Models tend to agree that this weekend will include a slight chance
for scattered showers and thunderstorms as a weak trough moves
through the Ohio river valley but widespread storms are not expected
given the weak moisture return and some dry air entrainment. The
best chance for rain will be Saturday when rainfall totals across
northern Georgia are expected to be around a quarter of an inch.
Temperatures take a dive Sunday into Monday as a cold front sweeps
through. Subsequent NW flow will limit temperatures to the mid 60's
across the north and low 70s in the south, but should rebound to
more seasonal conditions by Tuesday as the flow becomes more
westerly and moisture returns out ahead of another shortwave that
looks to move across the lower great lakes. A cold front with this
system will be the next round of showers and storms on Wednesday.
Vaughn
AVIATION...
12Z Update...
Light to moderate showers and isolated thunderstorms are moving
across the area this morning. Expecting precip to continue
through tonight with thunderstorms increasing this afternoon into
the evening hours. Ceilings are mainly in the VFR range but will
see some MVFR and brief periods of IFR ceilings in and around the
afternoon convection. Winds are mainly out of the E to SE and
will slowly turn to the SW through this afternoon. Once the front
moves through they will turn to the west Wind speeds will stay in
the 5-10kt range today with some gust to 20kt in and around any
stronger storms this afternoon.
//ATL Confidence...12Z Update...
Medium to high confidence on all elements.
01
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 70 58 77 53 / 100 60 5 5
Atlanta 71 57 75 55 / 100 60 0 5
Blairsville 65 52 69 48 / 100 70 20 10
Cartersville 73 55 75 53 / 100 70 5 10
Columbus 76 59 80 57 / 100 60 0 0
Gainesville 68 56 74 52 / 100 70 5 5
Macon 76 60 80 55 / 100 60 5 0
Rome 73 55 76 53 / 100 70 5 20
Peachtree City 72 56 78 54 / 100 60 0 5
Vidalia 79 64 82 59 / 100 70 20 5
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
Tornado Watch until 5 PM EDT this afternoon for the following
zones: Crisp...Montgomery...Telfair...Toombs...Wheeler...Wilcox.
&&
SHORT TERM...NListemaa
LONG TERM....Vaughn
AVIATION...01
Hazardous weather outlook, Apr 23, 10:00 AM EST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1100 AM EDT Thu Apr 23 2020
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241500-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1100 AM EDT Thu Apr 23 2020
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This Afternoon and Tonight...
Strong to severe thunderstorms are expected this afternoon and
early evening over central Georgia and possible over portions of
north Georgia. Primary threats will be tornadoes, damaging winds,
and isolated flash flooding, with the highest threat for tornadoes
over central Georgia.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
The probability for widespread hazardous weather is low.
There is a threat for isolated strong to severe thunderstorms on
Saturday for north Georgia, though coverage is expected to be low.
Thunderstorms will be possible again on Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.
In the hours before
Special weather statement, Apr 23, 9:46 AM EST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1046 AM EDT Thu Apr 23 2020
GAZ096-097-104>109-231530-
Crisp GA-Dooly GA-Sumter GA-Wilcox GA-Laurens GA-Bleckley GA-
Dodge GA-Pulaski GA-
1046 AM EDT Thu Apr 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR CRISP...SOUTHEASTERN DOOLY...
SOUTHEASTERN SUMTER...WILCOX...SOUTHERN LAURENS...SOUTHERN
BLECKLEY...DODGE AND PULASKI COUNTIES UNTIL 1130 AM EDT...
At 1045 AM EDT...a line of strong thunderstorms was along a line
extending from Empire to near Cordele...and moving east at 50 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Cordele, Cochran, Eastman, Hawkinsville, Vienna, Abbeville, Chester,
Rochelle, Arabi, Cadwell, Pineview, Rhine, Chauncey, Pitts, Rentz,
Cobb, Union, Plainfield, Mobley Crossing and Mock Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3185 8394 3191 8392 3192 8408 3243 8340
3241 8270 3229 8275 3213 8293 3215 8293
3214 8295 3190 8321 3188 8319 3184 8323
3185 8361 3180 8361 3180 8380
TIME...MOT...LOC 1445Z 259DEG 45KT 3235 8331 3198 8383
WIND...40MPHSpecial weather statement, Apr 23, 11:00 AM EST, 56 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1200 PM EDT Thu Apr 23 2020
GAZ110>113-231645-
Toombs GA-Wheeler GA-Telfair GA-Montgomery GA-
1200 PM EDT Thu Apr 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR TOOMBS...WHEELER...TELFAIR AND
MONTGOMERY COUNTIES UNTIL 1245 PM EDT...
At 1159 AM EDT...a line of strong thunderstorms was along a line
extending from near Alamo to near Jacksonville...and moving east at
40 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
McRae, Lyons, Alamo, Mount Vernon, Vidalia, Helena, Lumber City,
Glenwood, Uvalda, Ailey, Scotland, Higgston, Santa Claus, Alston,
Jacksonville, Towns, Ohoopee, Horse Creek Wma, New Branch and Spring
Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3181 8309 3223 8282 3226 8278 3224 8221
3216 8218 3191 8223 3194 8228 3193 8232
3196 8238 3197 8248 3196 8250 3195 8248
3195 8249 3196 8252 3196 8255 3192 8263
3192 8268 3178 8287 3179 8298 3178 8301
TIME...MOT...LOC 1559Z 268DEG 35KT 3219 8274 3184 8302
WIND...40MPHSpecial weather statement, Apr 23, 11:45 AM EST, 11 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1245 PM EDT Thu Apr 23 2020
GAZ111>113-231715-
Toombs GA-Wheeler GA-Montgomery GA-
1245 PM EDT Thu Apr 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR TOOMBS...SOUTHEASTERN WHEELER AND
MONTGOMERY COUNTIES UNTIL 115 PM EDT...
At 1244 PM EDT...a line of strong thunderstorms was extending from
Ponderosa to Cedar Crossing...and moving east at 40 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Lyons, Mount Vernon, Vidalia, Uvalda, Ailey, Higgston, Santa Claus,
Alston, Center, Toombs Central, Ohoopee, New Branch, Ponderosa,
McNatt Falls, South Thompson, English Eddy, Rock Springs, Cedar
Crossing, Johnson Corner and Charlotteville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3194 8228 3193 8230 3195 8231 3193 8232
3194 8238 3196 8238 3196 8240 3195 8240
3197 8243 3197 8250 3196 8248 3195 8249
3196 8253 3196 8257 3192 8263 3225 8257
3224 8221 3216 8218 3191 8223
TIME...MOT...LOC 1644Z 262DEG 37KT 3219 8225 3200 8243
WIND...40MPH